• Welcome! It’s great to see you.

    If you'd like to talk with people who know what it's like

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

Citalopram and panic attacks/anxiety

S

squashedfaerie

Member
Joined
Jan 15, 2010
Messages
16
Location
Brighton
Hello!
I'm new here, and would appreciate some advice!

I have suffered from depression for many years, however in the last year I have also started to suffer from anxiety and panic attacks when I am in any situation that is out of my control and that I fee trapped in - for example trains, cars, buses. My job also involves me working in prisons and police stations and this has really started to freak me out too. My hands are sweating just thinking about it now!
Anyway, I went to my GP and he initially recommended a homoeopathic remedy which i tried but didn't help. Then he prescribed me citalopram.
Now I was on various anti-depressants for years, and came off them approx a year ago (thinking about it now - this anxiety started a few months after I came off them..hmmm).

I don't have any objections to going back on anti-depressants - HOWEVER I've read that citalopram increases panic attacks/anxiety at the initial stages of treatment. I don't remember this from when I was on citalopram before, but then I didn't really suffer from anxiety then, and also I wasn't working so it wouldn't have mattered so much.

My job is vert stressful, and I just CANNOT risk this anxiety getting worse, even for a short time.

Ive got 6 days off at the end of Jan - if I start taking it then do you think the bad symptoms will be gone by the time I go back to work?

Can't go on like this, anxiety is just so appalling, I really feel for all you guys, I really do.

Appreciate any advice/tips/info!

Thanks for reading XXX

Jane
 
bubbling under

bubbling under

Well-known member
Joined
May 29, 2009
Messages
2,184
Location
Hampshire
Hi, I'm on citalopram but I luckily never had any side effects. I didn't want you to go unanswered, hopefully someone will come and help you soon x
 
W

wobble_head

Member
Joined
Jan 3, 2010
Messages
19
hi

I have been taking citalopram for a while. Although please note, mine is to treat depression not anxeity.

I think you certainly need to discuss this with your gp before deciding.

When i started they initially put me a small dose 10mg. Then 20, then 40. (This was probably over a period of 2 months). Maybe ask to start on small doesage?

Side effects would be different, depending on the person (i imagine).

For me side effects when first starting were minimal:

-Got a bit hot at night when sleeping
-occaisional strange dreams (not nightmares) just strange, had one about Chris Evans giving me a lift in his Ferrari once lol
-If i took them on empty stomach, slight feeling of sickness but ok if i took with a meal.

Once i was on them a few weeks the side effects went.

I think some of the side effects i had were from depression anyway not the tabs; e.g. weird dreams, tiredness.


Hope this helps

WH
 
S

squashedfaerie

Member
Joined
Jan 15, 2010
Messages
16
Location
Brighton
Hi WH, thanks for your reply...

I have been on citalopram before, for depression, and I'm taking it now for anxiety and depression too really.
Really good to hear your side effects weren't too bad (well, minus Chris Evans lol).

I'm going to go to my GP, think you're right, maybe just to get a lower dose initially.

Thanks again :)

Jane
 
T

timB

Member
Joined
Dec 29, 2009
Messages
12
Location
London
Hi,
I've been on Citalopram for just over three weeks now for depression, I have to say I've had quite a few side effects and thought I ought to share to balance this out.

I've never had panic attacks or excessive anxiety before but on about day 3 of being on a 20mg dose I started having quite bad panic attacks. This only lasted for about 3 days but was quite disturbing at the time.

I've also suffered from sleeplessness which the doctor has been able to help with and from recurrent attacks of jaw clenching, even three weeks in this is still a problem!

Obviously mileage may vary and everyone reacts differently...

Tim
 
L

littlemermaid28

Active member
Joined
Jan 19, 2010
Messages
31
hi hun,ive been on citalopram for 3 years now and havent had any side affects except for bad nightmares at the beginning,i was on 20mg then 40mg and am now on 30mg...take them due to depression but having other things happen to me now so they need to be changed.i think that almost anything you take has some sort of side effect but compare this to how it will help you long term and its a small price to pay,:drool:hope this helps xx
 
vix88

vix88

New member
Joined
Jan 23, 2010
Messages
3
Location
UK
hi, just thought i would offer u my experiences.... ive been on citalopram for a while now and the only side effects I had were really crazy dreams for about the first month (like seriously crazy!). Like other posts I'm on it for depression not anxiety so best I guess to talk to your GP, or could you try it for a week and see if you experience side-effects, u might be lucky enough not too!
Im not if that helps at all (this is my first ever post so a bit of a rookie!)
good luck! :)
 

Similar threads

Top